Georgia, 2017

Hail in Georgia, May 12, 2017

May 12, 2017 · NWS FFC · 1 event in 1 county or zone

A weakening upper-level trough and associated surface low moved across the region. Although instability and dynamics were marginal, an isolated severe thunderstorm managed to develop in north Georgia during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weakening upper-level trough and associated surface low moved across the region. Although instability and dynamics were marginal, an isolated severe thunderstorm managed to develop in north Georgia during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 2:49 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, May 12, 2:49 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
349 PM EDT Fri May 12 2017

.SHORT TERM /Tonight through Saturday Night/...
Events unfolding essentially as expected. Initial line of convection
associated with the approaching storm system is currently working
its way into northwest Georgia this afternoon. Active convection
along the gulf coast appears to be limiting the overall coverage of
convection further north across central/north Alabama into northwest
Georgia, but decent destabilization across the region is resulting
in a few strong to marginally severe storms at this time. Still
looking at only a marginal severe threat overall as the best deep-
layer shear shifts east of the area this afternoon and limited low-
level shear is evident. Upper-level low/trough is still well back to
the west, just pushing into the lower Mississippi Valley at this
time. Residual instability and increasing dynamics will keep the
chances for scattered or greater convection going overnight and into
tomorrow. Trough axis shifts across during the day Saturday pushing
the better chances east of the forecast area by afternoon, ending
from west to east through the day and into the evening. Slightly
cooler and noticeably drier air mass spreads in Saturday night.

20

.LONG TERM /Sunday through Friday/...
No changes made to the extended forecast. The upper trough and
surface front will just be exiting the forecast area to start the
long term with just small pops for the far SE counties for
Saturday night. A rather quiet long term forecast with dry
weather Sunday through Tuesday as an upper ridge moves over the
forecast area. Southerly flow develops Tues night into Wed with
increasing low level moisture as the upper ridge moves east of
the area. This allows for diurnal chances for showers and storms
over mainly the ne mountains Wednesday and a larger portion of n
and central GA Thursday.

Temperatures start within a couple degrees of normal through Sunday
night then rise above normal starting with highs on Monday.

01

&&

.AVIATION...
18Z Update...
Mainly VFR conditions expected outside of convection through 00Z.
Will see scattered to widespread MVFR conditions developing
between 00Z and 06Z. Local areas of IFR or lower conditions
developing 00- 06Z, becoming scattered 06Z-14Z. West to southwest
winds 7-10kt w/ gusts 15-20kt through 00Z, diminishing somewhat to
3-7kt and becoming a bit variable in direction after 00Z.
Expecting scattered or greater coverage of showers and
thunderstorms moving into the northwest currently to spread south
and east across the area through 06Z then diminishing some in
coverage.

//ATL Confidence...18Z Update...
Medium.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  77  56  82 /  70  50   5   0
Atlanta         64  77  59  80 /  80  50   5   0
Blairsville     59  74  49  77 /  80  50   0   0
Cartersville    63  77  54  81 /  80  40   0   0
Columbus        66  80  61  84 /  70  50   5   0
Gainesville     63  75  57  79 /  80  50   5   0
Macon           65  81  59  83 /  60  60  10   0
Rome            62  77  53  81 /  80  30   0   0
Peachtree City  64  78  56  81 /  80  50   5   0
Vidalia         69  82  63  85 /  60  60  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....01
AVIATION...20
Hazardous weather outlook, May 12, 3:35 AM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
435 AM EDT Fri May 12 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
435 AM EDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Thunderstorms are likely today into tonight. A few storms
may be severe with the main hazards being damaging winds,
hail, Frequent lightning and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Thunderstorms will be most likely over the east and southern
portions of the forecast area on Saturday.

No hazardous weather is expected Sunday through Tuesday. There
is a small chance for thunderstorms in the northeast mountains
Wednesday afternoon with chances across north and west central
Georgia on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 12, 3:13 PM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
413 PM EDT FRI MAY 12 2017

GAZ030-041-122100-
Polk GA-Haralson GA-
413 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK AND HARALSON
COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT...a strong thunderstorm was over Fruithurst, or 11
miles northeast of Heflin...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Buchanan, Bremen, Tallapoosa, Waco, Felton and Eubank Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3393 8522 3389 8506 3375 8507 3365 8530
      3365 8534 3383 8537
TIME...MOT...LOC 2012Z 232DEG 18KT 3372 8541

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 12, 3:21 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
421 PM EDT FRI MAY 12 2017

GAZ020-030>032-122045-
Polk GA-Cobb GA-Bartow GA-Paulding GA-
421 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...NORTHWESTERN
COBB...SOUTHERN BARTOW AND NORTHEASTERN PAULDING COUNTIES UNTIL 445
PM EDT...

At 420 PM EDT...a strong thunderstorm was over Taylorsville, or 11
miles northwest of Dallas...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cartersville, Acworth, Rockmart, Euharlee, Emerson, Aragon, Braswell,
Taylorsville, Burnt Hickory Ridge and Stilesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3397 8501 3406 8506 3422 8483 3406 8465
TIME...MOT...LOC 2020Z 232DEG 18KT 3405 8497

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 12, 3:46 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
446 PM EDT FRI MAY 12 2017

GAZ020-021-031-032-122130-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
446 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE...SOUTHEASTERN BARTOW AND NORTHEASTERN PAULDING COUNTIES
UNTIL 530 PM EDT...

At 446 PM EDT...a strong thunderstorm was over Emerson, or near
Cartersville...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly Springs,
Emerson, Waleska, Lake Arrowhead, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, Little River Landing, George Washington Carver
St Pk, Lebanon, Cross Roads, Sutallee, Hobgood Park, Bridgemill and
Kennesaw State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3432 8457 3412 8439 3411 8440 3411 8442
      3410 8442 3397 8476 3414 8487
TIME...MOT...LOC 2046Z 239DEG 18KT 3410 8474

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 12, 4:22 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT FRI MAY 12 2017

GAZ031>033-045-122145-
North Fulton GA-Cobb GA-DeKalb GA-Paulding GA-
522 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...COBB...
NORTHWESTERN DEKALB AND SOUTHEASTERN PAULDING COUNTIES UNTIL 545 PM
EDT...

At 522 PM EDT...a strong thunderstorm was over White Water Park, or
near Marietta...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Marietta, Dallas, Sandy Springs, Roswell, Smyrna, Dunwoody, Kennesaw,
Powder Springs, Chamblee, Austell, Hiram, Fair Oaks, North Atlanta,
Mount Bethel, Lost Mountain Park, Due West, Sandy Plains, New Hope,
White Water Park and Sweat Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3394 8491 3408 8446 3407 8442 3409 8442
      3409 8441 3390 8430 3378 8487
TIME...MOT...LOC 2122Z 237DEG 14KT 3394 8449

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 12, 4:45 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
545 PM EDT FRI MAY 12 2017

GAZ014-022-023-034-122215-
Hall GA-Dawson GA-Forsyth GA-Gwinnett GA-
545 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...SOUTHEASTERN
DAWSON...FORSYTH AND NORTHERN GWINNETT COUNTIES UNTIL 615 PM EDT...

At 545 PM EDT...a strong thunderstorm was over Cumming...moving
northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cumming, Sugar Hill, Buford, Flowery Branch, Oakwood, Aqualand Park,
Chestatee, Oscarville, Buford Dam-Lake Lanier Parks, Coal Mountain
and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3410 8413 3417 8420 3439 8403 3420 8385
TIME...MOT...LOC 2145Z 232DEG 14KT 3417 8414

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 12, 5:11 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
611 PM EDT FRI MAY 12 2017

GAZ034-045-122245-
DeKalb GA-Gwinnett GA-
611 PM EDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND GWINNETT COUNTIES
UNTIL 645 PM EDT...

At 611 PM EDT...a strong thunderstorm was over Tucker, or 9 miles
northeast of Decatur...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lawrenceville, Duluth, Sugar Hill, Snellville, Suwanee, Lilburn,
Norcross, Stone Mountain, Grayson, Tucker and Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3408 8407 3387 8387 3378 8415 3386 8423
TIME...MOT...LOC 2211Z 232DEG 13KT 3386 8417

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 73 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gwinnett

When
May 12, 5:23 PM EST to 5:33 PM EST
Where
Gwinnett County, 0.56 mi NE of Luxomni
Measured
1 in hail
Reported by
Public
Coordinates
33.905, -84.112

The public reported quarter size hail at the Murphy USA gas station in Lilburn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701382.